How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Dermatology
Satisfied Customers: 18427
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Dermatology Question Here...
Dr. D. Love is online now

I have a constant itching on my skin on my legs and arms and

Customer Question

I have a constant itching on my skin on my legs and arms and torso area. There are no marls but if a scratch i can't stop the itching is intense. i have seen the doctor several times and tried many things but nothing seems to stop it. I have been creamng up with oilatum which helps a bit
I have had it on and off since 2010 but this year its very bad and getting worse. Any ideas on what I should try next?
Submitted: 2 years ago.
Category: Dermatology
Expert:  Shantal-Mod replied 2 years ago.
Hello,
I'm Shantal and I'm a moderator for this topic.
I've been working hard to find a Professional to assist you with your question, but sometimes finding the right Professional can take a little longer than expected.
I was checking to see if you had already found your answer or if you still need assistance from one of the Professionals.
Please let me know if you wish to continue waiting or if you would like for us to close your question?
Thank you,
Shantal
Expert:  Dr. D. Love replied 2 years ago.
Hello from JustAnswer.
Do you have any chronic medical problems?
Are you taking any chronic medicines for another medical problem?
Customer: replied 2 years ago.

No I have no other conditions, I have had blood tests for kidney, heart, thyroid, liver and anemia. These were all clear. I don't smoke and drink rarely.

Customer: replied 2 years ago.

Sorry I forgot to say I am not taking any other medication of any sort at the moment other than the Fexofenadine. Only taken the anti histamine tablets and the zantac as this was tought to be the issue with a high pollen count and possible reaction. Not of these seem to have any positive or negative effect. Except the Zantac which caused diarrhea and anal burning. Once stopped recovered in a couple of days.

Expert:  Dr. D. Love replied 2 years ago.
Thank you for the additional information.

There are a couple of common conditions that can cause the symptoms that you describe.

The most common cause is from excessive dryness of the skin. This is most often seen as a primary problem, but it can also be related to various chronic medical problems or the use of certain medicines, which is why I asked about other medical conditions and medicines. The fact that the oilatum helped a bit is supportive that this is the cause of your symptoms. The primary treatment is moisturising the skin, and there are specific products that can work well as a moisturiser, including urea or lactic acid products. There are other interventions that can be used. It can help to soak in salt water, either simple table salt or Epsom salts. There also are products that are added to baths to help moisturise the skin, such as oatmeal products. If you shower, the length of the shower should be limited. It also would be appropriate to avoid harsh soaps.

It is also common to have itching related to a chronic allergy problem in the skin, which your doctor has been empirically treating with the various antihistamines that you have been prescribed. Antihistamines are an appropriate first line treatment, but if it persists, then a steroid cream may be helpful. It also may be necessary to pursue an evaluation by an Allergist.

At this point, it would be most reasonable to try the various interventions noted above for the management of dry skin to see if it helps ease the symptoms.

If I can provide any further information, please let me know.